MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) was bent approximately 38.0 cm and 54.0 cm from the proximal end and fractured approximately 130.0 cm from the proximal end.The embolization coil was detached from the distal detachment tip (ddt).Conclusions: evaluation of the returned pc400's revealed that both pusher assemblies were kinked or bent in several places and fractured.Since the coils were reportedly removed from the patient with no mention of these damages, the kinks, bends and fractures were likely incidental and occurred post-procedure.Due to the damages upon return, the root cause of the resistance and inability to advance could not be determined.Further evaluation revealed that the embolization coil of the first coil was detached.This was likely a result of the pusher assembly fracturing.If the pusher assembly fractures, it can allow the pull wire to retract proximally from the ddt, causing the embolization coil to detach.Evaluation of the returned px slim delivery microcatheter (px slim) revealed that a 0.025¿ mandrel and demonstration pc400 could be advanced through the entire lumen and out the distal tip without issue.The root cause of the observed slight bend could not be determined and did not affect functionality.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01208.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using penumbra coil 400's (pc400's).During the procedure, the physician advanced a px slim delivery microcatheter (px slim) towards the target vessel and attempted to advance an initial pc400 through it.While advancing the pc400 through the px slim, the physician encountered resistance after the coil advanced approximately ten centimeters through the px slim.Therefore, the pc400 was retracted and the px slim was flushed.Another attempt was made to advance the pc400 through the px slim but resistance was encountered again.Subsequently, the pc400 was removed and a new pc400 was opened.While attempting to advance the new pc400 through the px slim, the physician encountered resistance at the same location in the px slim.Therefore, the px slim containing the pc400 was removed, the px slim was flushed and the pc400 was rinsed off with saline in a tray.The physician then reinserted the px slim into the patient and made another attempt to advance the pc400 through but was unsuccessful.Therefore, the pc400 was removed and procedure was completed using additional coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6728007
Report Number3005168196-2017-01207
Device Sequence Number932137
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2022
Device Catalogue Number4002C1660
Device Lot NumberF43388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2017
Initial Report FDA Received Date07/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight75